Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS State College, PA

August 4, 20179 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 8:12 PM EDT for 9 counties in Pennsylvania. It was in force for 78 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 8:12 PM EDT (00:12 UTC)
Expired
Aug 4, 2017, 9:30 PM EDT
In force
78 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, PA, Dauphin County, PA, Lebanon County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:17 PM EDTTSTM WND DMG2 Nnw Port Treverton, PAVERY STRONG STRAIGHT-LINE WINDS ESTIMATED NEAR 90 MPH DAMAGED A GARAGE... A COUPLE OF BARNS... SOME TREES AND A CORNFELD.
Aug 4, 8:42 PM EDTTSTM WND DMGWhite Hill, PAROOF DAMAGE TO HOUSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS51 KCTP 050012
SVRCTP
PAC041-043-075-097-099-107-109-119-133-050130-
/O.NEW.KCTP.SV.W.0134.170805T0012Z-170805T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
812 PM EDT FRI AUG 4 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Schuylkill County in central Pennsylvania...
  Northumberland County in central Pennsylvania...
  Dauphin County in south central Pennsylvania...
  Northwestern York County in south central Pennsylvania...
  Snyder County in central Pennsylvania...
  Southeastern Union County in central Pennsylvania...
  Eastern Cumberland County in south central Pennsylvania...
  Northeastern Perry County in south central Pennsylvania...
  Lebanon County in south central Pennsylvania...

* Until 930 PM EDT

* At 811 PM EDT, severe thunderstorms were located along a line
  extending from Paxtonville to near Elizabethville to near New
  Buffalo to near Mount Holly Springs, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Northumberland, St. Clair, Myerstown, Minersville, Palmyra,
  Colonial Park, Progress, Frackville, Lebanon and Hummelstown.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 229 to 265.
 Interstate 78 from mile markers 0 to 8.
 Interstate 81 from mile markers 54 to 139.
 Interstate 83 from mile markers 32 to 50.
 Interstate 283 from mile markers 0 to 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4064 7598 4057 7602 4049 7644 4032 7616
      4014 7674 4000 7737 4018 7713 4057 7696
      4060 7704 4064 7694 4069 7726 4080 7735
      4094 7674 4094 7656 4083 7650 4083 7641
      4077 7638 4095 7621 4091 7600 4074 7576
TIME...MOT...LOC 0011Z 245DEG 33KT 4077 7707 4062 7686 4043 7686 4010
7715

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
263 
WWUS51 KCTP 050116
SVSCTP

Severe Weather Statement
National Weather Service State College PA
916 PM EDT FRI AUG 4 2017

PAC097-109-119-050125-
/O.CAN.KCTP.SV.W.0134.000000T0000Z-170805T0130Z/
Northumberland PA-Snyder PA-Union PA-
916 PM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHUMBERLAND...SNYDER AND
SOUTHEASTERN UNION COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4064 7598 4057 7602 4058 7607 4055 7615
      4049 7644 4032 7616 4014 7674 4006 7711
      4007 7714 4005 7716 4000 7737 4018 7713
      4056 7696 4080 7631 4086 7630 4095 7621
      4090 7604 4091 7600 4074 7576
TIME...MOT...LOC 0115Z 278DEG 6KT 4099 7639 4077 7636 4058 7636 4020
7682

$$

PAC041-043-075-099-107-133-050130-
/O.CON.KCTP.SV.W.0134.000000T0000Z-170805T0130Z/
Schuylkill PA-Dauphin PA-York PA-Cumberland PA-Perry PA-Lebanon PA-
916 PM EDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SCHUYLKILL...DAUPHIN...NORTHWESTERN YORK...EASTERN CUMBERLAND...
EAST CENTRAL PERRY AND LEBANON COUNTIES...

At 915 PM EDT, severe thunderstorms were located along a line
extending from Mainville to Locustdale to near Pine Grove to
Highspire, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Cornwall, Tamaqua, St. Clair, Myerstown, Minersville, Palmyra,
Mahanoy City, Colonial Park, Annville and Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4064 7598 4057 7602 4058 7607 4055 7615
      4049 7644 4032 7616 4014 7674 4006 7711
      4007 7714 4005 7716 4000 7737 4018 7713
      4056 7696 4080 7631 4086 7630 4095 7621
      4090 7604 4091 7600 4074 7576
TIME...MOT...LOC 0115Z 278DEG 6KT 4099 7639 4077 7636 4058 7636 4020
7682

HAIL...1.00IN
WIND...60MPH
 
$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:53 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 4, 7:53 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
753 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe TSRA watch #439 continues until 01Z Sat for all but 4 of
our SE CWA counties as thunderstorms are ongoing in two
distinct north south lines across the area.

The focus from now until the CFROPA tonight will be on areas of
increasing low-mid level shear and small areas of EHIs
exceeding 2 m2/s2 (mainly across the nrn and eastern parts of
the CWA, where the near sfc wind remains backed to the SE or
SSE, helping to enhance llvl theta-e convergence and updraft/EHI
strength). These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

The other threat from the SHRA/TSRA will be at least some
localized poor drainage flooding and minor stream flooding as
there are several areas of low 1-hour FFG just a tad over one
inch, thanks to small pockets of recent very heavy rainfall.

Storms will persist for a few hours after dark (01-06z Sat)
given the degree of large-scale ascent with vigorous upper level
system and timing of the seasonably strong surface cold front.
A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall
amounts along/ahead of cold FROPA ending 06z Sat with localized
1.5 to 2.5 inch amounts (especially across the Susq Valley and
Ncent mtns.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds over central PA with a cool Sunday morning
lows from the upper 40s in the northern tier to the mid 50s in
the south. Sunny and dry in the east as the high center slides
off the coast. Some clouds in the west with a slight chance of
showers in the afternoon over the mountains and northwest. This
is as the ridge breaks down and weak short-waves move east in
the flow. Increasing chances for showers into the evening and
overnight into Monday. Some thunder possible mainly Monday
afternoon. High temps Sunday and Monday in the 70s.

Low and front crosses PA monday and off the coast Monday night
with diminishing POPs. Just a slight chance of lingering showers
Tuesday in the Northeast and Poconos and Southwest Laurel
Mountains. High pressure and cooler air moves in by Tuesday
night into Wednesday morning with lows again in the 50s most
areas. Just a slight chance of a shower in the Laurel Mountains
Wednesday afternoon. Next system increases chances for rain
moving back into Central PA wednesday night into Thursday. With
a chance of showers or thunderstorms lingering into Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Two distinct north south lines of TSRA are crossing the state
this evening. Current forcast tries to time each line crossing
any one location but should be through the area by 03Z-06Z.

VFR conditions will occur on Saturday but northwest winds will
gust to 20-15 knots with a stratus layer around FL050.

.OUTLOOK...
Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Tyburski
LONG TERM...Watson
AVIATION...Lambert/Tyburski
Hazardous weather outlook, Aug 4, 7:54 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
754 PM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
754 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition, training of several thunderstorms over a given
location could lead to locally heavy rain of over one inch
in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 7:26 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 SW METAL              39.99N  77.91W
08/04/2017                   FRANKLIN           PA   BROADCAST MEDIA

            MULTIPLE TREES REPORTED TO BE DAMAGED JUST EAST OF
            COWNAS GAP.

&&

EVENT NUMBER CTP1701339

EVANEGO
Local storm report, Aug 4, 7:29 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     DUNNSTOWN               41.15N  77.42W
08/04/2017                   CLINTON            PA   TRAINED SPOTTER

            MULTIPLE TREES REPORTED DOWN NEAR DUNNSTOWN.

&&

EVENT NUMBER CTP1701340

EVANEGO
Special weather statement, Aug 4, 7:50 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
750 PM EDT FRI AUG 4 2017

PAZ041-042-050045-
Sullivan PA-Northern Lycoming PA-
750 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 845 PM EDT...

At 750 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Canton to 6 miles north of Barbours.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Shunk, Laporte,
Eagles Mere, Hillsgrove, Dushore and Forksville.

LAT...LON 4145 7625 4129 7656 4131 7660 4143 7680
      4137 7691 4158 7691 4159 7688 4160 7688
      4154 7622
TIME...MOT...LOC 2350Z 228DEG 31KT 4169 7684 4148 7683

RXR
Local storm report, Aug 4, 8:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 NE NEW BLOOMFIELD     40.44N  77.16W
08/04/2017                   PERRY              PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR NEW BLOOMFIELD AND NEWPORT.

&&

EVENT NUMBER CTP1701341

EVANEGO
Local storm report, Aug 4, 8:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     BLAIN                   40.34N  77.51W
08/04/2017                   PERRY              PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR BLAIN.

&&

EVENT NUMBER CTP1701342

EVANEGO
Local storm report, Aug 4, 8:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
811 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     ICKESBURG               40.49N  77.29W
08/04/2017                   PERRY              PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR ICKESBURG.

&&

EVENT NUMBER CTP1701343

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:16 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union74 min
Aug 4, 8:19 PM EDTSpecial Weather StatementCTPFranklin41 min
Aug 4, 8:36 PM EDTSevere Thunderstorm WarningCTPCumberland54 min
Aug 4, 8:55 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland50 min
Aug 4, 8:57 PM EDTSevere Thunderstorm WarningCTPColumbia33 min
Aug 4, 9:08 PM EDTSpecial Weather StatementCTPFranklin, Fulton37 min
Aug 4, 9:30 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill60 min
Aug 4, 9:30 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry, York60 min
Aug 4, 9:42 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Aug 4, 9:53 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin, York52 min
Aug 4, 10:12 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin3 hr
Aug 4, 10:13 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill92 min
Aug 4, 10:33 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York87 min
Aug 4, 10:50 PM EDTSevere Thunderstorm WarningCTPAdams, York85 min
Aug 4, 10:52 PM EDTAreal Flood AdvisoryCTPAdams, Dauphin, Franklin, Lebanon, York3 hr
Aug 4, 11:35 PM EDTSevere Thunderstorm WarningCTPLancaster85 min
Aug 5, 12:18 AM EDTSpecial Weather StatementCTPYork27 min
Aug 5, 1:15 AM EDTAreal Flood WarningCTPCumberland3 hr
Aug 5, 1:19 AM EDTSpecial Weather StatementCTPLancaster56 min
Aug 5, 9:04 AM EDTAreal Flood AdvisoryCTPLancaster3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.